Drought, Briscoe
- When
- February 1, 12:00 AM CST to February 27, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Following periodic rounds of mostly light precipitation, severe (D2) to extreme (D3) drought conditions remained unchanged across the far southeast Texas Panhandle and portions of the Rolling Plains by the end of February. Agricultural interests still fared well given decent topsoil moisture.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following periodic rounds of mostly light precipitation, severe (D2) to extreme (D3) drought conditions remained unchanged across the far southeast Texas Panhandle and portions of the Rolling Plains by the end of February. Agricultural interests still fared well given decent topsoil moisture. Winter wheat, pastures and rangelands were reported in fair to good condition. However, deep soil moisture was generally below average throughout Childress and Cottle Counties where the long-term drought has been less reluctant to ease its grip compared to locations farther south and west. Fire weather concerns were low this month thanks in large part to very few breezy or windy days coinciding with periods of above normal warmth and low relative humidities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1145 PM CST SAT JAN 31 2015 .AVIATION... CONDITIONS HAVE AT LEAST TEMPORARILY IMPROVED AT KLBB AND KCDS THROUGH IT IS EXPECTED THAT VARYING FLIGHT RULES WILL OCCUR OVER THE NEXT 6 HOURS. HOWEVER...CONFIDENCE IN SPECIFYING JUST HOW LOW THINGS WILL GO AND WHEN IS LOW. FOR NOW HAVE ELECTED TO GO CONSERVATIVE WITH THE FCST. HOWEVER...CONDITIONS BELOW LOCAL MINIMA IS POSSIBLE AS PLENTIFUL MOIST ADVECTION WILL CONTINUE INTO THE REGION. A COLD FRONT WILL PUSH INTO THE AREA JUST BEFORE DAYBREAK SUNDAY MORNING. THEREAFTER VFR. && .PREV DISCUSSION... /ISSUED 745 PM CST SAT JAN 31 2015/ UPDATE... GIVEN RADAR TRENDS...HAVE PULLED MENTION OF PRECIPITATION THIS EVENING INTO TOMORROW MORNING. A FEW SCATTERED SHOWERS MAY OCCUR IN THE VERY MOIST AIRMASS BEFORE THE COLD FRONT ARRIVES AROUND SUNRISE BUT LIKELIHOOD IS EXPECTED TO BE LESS THAN 10 PCT. PREV DISCUSSION... /ISSUED 257 PM CST SAT JAN 31 2015/ SHORT TERM... PRECIPITATION IS ENDING THIS AFTERNOON AS THE LARGE SCALE LIFT WANES WITH LITTLE REDEVELOPMENT EXPECTED THIS EVENING. THE UPPER LOW OVER SOUTHERN CALIFORNIA WAS DROPPING SOUTH INTO MEXICO CONTRIBUTING TO DRYING OUT AT MID LEVELS. AT THE SAME TIME...A NORTHERN STREAM TROUGH AXIS WAS RACING THROUGH THE ROCKIES WHICH WILL FURTHER DRY OUT THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THIS NORTHERN STREAM TROUGH WILL BRING IN STRONGER SUBSIDENCE AS WELL. ALTHOUGH THE LIFT IS DEPARTING...LOW LEVEL MOISTURE WILL HANG AROUND THROUGH TOMORROW MORNING. WITH MOIST GROUNDS FROM RAINFALL...FOG WILL BE A POSSIBILITY FOR SUNDAY MORNING. THE AFOREMENTIONED NORTHERN STREAM TROUGH WILL DRAG A COLD FRONT THROUGH AFTER DAYBREAK ON SUNDAY WHICH WILL RID US OF THE LOW LEVEL MOISTURE AND STRONG NORTHERLY WINDS IN ITS WAKE. LONG TERM... BREEZY CONDITIONS WILL ALSO BE OF CONCERN GOING INTO THE LONG RANGE AS A SURFACE TROUGH DEEPENS ALONG THE LEE OF THE ROCKIES ON MON. THIS IN RESPONSE TO ENERGY DIVING INTO THE SOUTHERN ROCKIES IN NORTHWEST FLOW ALOFT. MODELS HINTING AT AN INCREASE IN LOW AND MID LEVEL MOISTURE AHEAD OF THE WAVE EARLY IN THE DAY. SOUTHERLY WINDS WILL ALSO HELP ADVECT HIGHER DEWPOINT AIR ACROSS SOUTHEAST AND EASTERN NM. WHILE TIMING OF THIS ISN'T FAVORABLE FOR DENSE FOG SOME LOW STRATUS WILL BE POSSIBLE ACROSS WESTERN ZNS EARLY IN THE DAY. TEMPERATURES WILL CONTINUE TO MODERATE MON INTO MID WEEK AHEAD OF THE NEXT COLD FRONT FORECAST TO BACKDOOR THROUGH THE PNHDL DURING THE DAY WED. OPTED TO BRING COOLER HIGHS INTO THE NORTHEAST AND NORTHERN SECTIONS WITH THE FRONT WHILE ALLOWING FOR GOOD COMPRESSIONAL HEATING AND TEMPS EDGING INTO THE 60S FURTHER SOUTH. BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT WED EVENING INTO VERY EARLY THU WITH ANOTHER DECENT SHOT OF MID LEVEL ENERGY IN NW FLOW ALOFT DIRECTED ACROSS THE PNHDL AND OKLAHOMA. THU STANDS TO BE THE COOLEST DAY OF THE WEEK WITH A QUICK WARMUP INTO THE 60S AND POSSIBLY BEYOND TO END THE WEEK. POPS REMAIN BELOW CLIMATOLOGY THROUGH THE PERIOD AS DRY NW FLOW ALOFT IS NOT CONDUCIVE TO PRECIP ALONG OR AHEAD OF THE FRONTAL BOUNDARY WED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 33 41 22 54 / 0 10 0 0 TULIA 36 44 21 53 / 10 10 0 0 PLAINVIEW 37 45 22 51 / 10 10 0 0 LEVELLAND 38 46 24 53 / 0 10 0 0 LUBBOCK 38 47 23 52 / 10 10 0 0 DENVER CITY 39 49 25 52 / 0 10 0 0 BROWNFIELD 40 48 25 52 / 0 10 0 0 CHILDRESS 41 50 21 48 / 10 10 0 0 SPUR 42 49 23 50 / 10 10 0 0 ASPERMONT 45 50 23 50 / 10 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 322 PM CST SAT JAN 31 2015 TXZ021>044-012130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 322 PM CST SAT JAN 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557271, 557272, 557273, 557274, 557275, 557276, 557277.